Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS Grand Forks, ND

April 18, 2005Cavalier County, Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Apr 18, 2005, 1:45 AM CDT for Cavalier County, Ramsey County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2005, 1:45 AM CDT (06:45 UTC)
Expired
Apr 18, 2005, 2:30 AM CDT
In force
45 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Cavalier County, ND, Ramsey County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.8 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
595 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1891 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 180645
SVRFGF
NDC019-071-180730-
/O.NEW.KFGF.SV.W.0002.050418T0645Z-050418T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
145 AM CDT MON APR 18 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA
  EXTREME NORTH CENTRAL RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 230 AM CDT.

* AT 141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THE STORM
  WAS LOCATED 9 MILES SOUTHWEST OF ALSEN...OR ABOUT 26 MILES
  SOUTHWEST OF LANGDON...MOVING TO THE NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALSEN AT 155 AM...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4853 9891 4847 9878 4869 9847 4878 9872

$$

JDS/PB
2 follow-up statements
000 
WWUS53 KFGF 180700
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
200 AM CDT MON APR 18 2005

NDC071-180710-
/O.CAN.KFGF.SV.W.0002.000000T0000Z-050418T0730Z/
RAMSEY ND-
200 AM CDT MON APR 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR RAMSEY COUNTY IS CANCELLED...

LAT...LON 4856 9887 4856 9868 4865 9842 4875 9866

$$

NDC019-180730-
/O.CON.KFGF.SV.W.0002.000000T0000Z-050418T0730Z/
CAVALIER ND-
200 AM CDT MON APR 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 AM CDT FOR SOUTH
CENTRAL CAVALIER COUNTY...

AT 158 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THE STORM
WAS LOCATED NEAR ALSEN...OR ABOUT 18 MILES SOUTHWEST OF LANGDON...
MOVING TO THE NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALSEN BY 200 AM CDT...
  LOMA BY 210 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4856 9887 4856 9868 4865 9842 4875 9866

$$

JDS/PB
000 
WWUS53 KFGF 180726
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
226 AM CDT MON APR 18 2005

NDC019-180736-
/O.EXP.KFGF.SV.W.0002.000000T0000Z-050418T0730Z/
CAVALIER ND-
226 AM CDT MON APR 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CAVALIER COUNTY
EXPIRED AT 230 AM CDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND THE
WARNING WAS ALLOWED TO EXPIRE AT 230 AM CDT.

LAT...LON 4856 9887 4856 9868 4865 9842 4875 9866

$$

JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 10:15 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 17, 10:15 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1015 PM CDT SUN APR 17 2005

.EVENING UPDATE...
00Z MODEL DATA SHOWS NGM INITIALIZED POORLY WITH PCPN IN HAVING
LARGE AREA OF PCPN OVER SE ND BY 06Z.  NAM/ETA SHOWING GOOD
CONTINUITY WITH PREV RUNS IN FRONTAL TIMING AND TEMPS.

BACK TO TONIGHT...35-40KT 850 MB JET OVER ERN 1/2 ND WITH LARGE AREA
OF THETA-E ADVECTION MOVING THRU NRN/ERN ND INTO NRN MN THIS
EVENING...MAXING OUT AT 06Z...THEN ACTUALLY SOME DECREASE BY 12Z.
SOUNDINGS DO SHOW 850 MB MOISTURE INCREASING AS EXPECTED...BUT WOULD
LIKE TO SEE A BIT STRONGER INFLUX OF MOISTURE FOR WIDESPREAD
ELEVATED TSRA FORMATION.  DID NOTE DEVELOPMENT OF A COUPLE OF TSRA
NORTHWEST OF BISMARK SINCE 9 PM.  THIS ACTIVITY IS MOVING NORTHEAST
BUT RATHER SLOWLY.  OVERLAY OF WATER VAPOR/500 MB RUC VORTICITY AND
RADAR SHOWS ACTIVITY IS CONCENTRATED AROUND A VORT WHICH RUC PICKS
UP ON.  THIS VORT MOVES TOWARD DVL-LANGDON AREA BY 09Z AND THEN TO
NORTH OF HALLOCK BY 12Z.  WOULD EXPECT THIS CURRENT SPOTTY
CONVECTION TO CONTINUE TO LINGER AND MOVE NORTHEAST WITH THIS VORT.
WHETHER ANYTHING ELSE CAN GET GOING IS VERY IFFY.  KEPT 20 POP FOR
ISOLD TSRA 08Z-11Z WEST OF A VALLEY CITY-GFK-ROX LINE...AND THEN
KEPT LOW POP OVER FAR NRN VALLEY TIL 14Z.  THIS LINING UP WELL WITH
VORT MOVEMENT.   OTHERWISE...SOUTH-SOUTHEAST WINDS DIMINISHING A BIT
MORE THAN EXPECTED...AS INVERSION DEVELOPS BENEATH 850 MB JET AND
DEVELOPING CAP.  DEW PTS 45 TO 50 IN MOST AREAS...WITH MID 50S
SHOWING UP IN FAR SE ND/NE SD.   IN THIS AREA OF HIGHER DEW
PTS...LOW CLOUD IMAGERY IS SHOWING NARROW BAND OF LOW CLOUD
DEVELOPMENT IN THE SISSETON HILLS.  IT IS TRYING TO DEVELOP
NORTHWARD BUT UNSURE HOW SUCCESFULL IT WILL BE.

&&
.AVIATION...
MAIN PROBLEM IS WILL LOW CLOUDS TRY TO DEVELOP AGAIN OVER THE
GFK-FAR AREA LATE TONIGHT/EARLY MON MORNING.  EARLIER TAF FORECASTS
WERE THINKING BOUNDARY LAYER WILL BE MIXED OUT ENOUGH TO PREVENT
THIS.  BUT DID UPDATE BOTH TAFS AFTER SEEING NARROW RIBBON OF LOW
CLOUDS FORM IN THE SISSETON HILLS AREA INTO WRN RICHLAND COUNTY.
UNSURE IF IT WILL EXPAND NORTHWARD...BUT DID THROW IN SOME TEMPO
1500 FT CIGS LATE TONIGHT JUST IN CASE AS FLOW IS SOUTHERLY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

RIDDLE
Hazardous weather outlook, Apr 17, 6:36 AM CDT, 19 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
636 AM CDT SUN APR 17 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171435-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
636 AM CDT SUN APR 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.
PATCHY AREAS OF DENSE FOG ARE POSSIBLE ACROSS SOUTHEAST NORTH DAKOTA
AND WEST CENTRAL MINNESOTA UNTIL 9AM THIS MORNING.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE TONIGHT ALONG AND
NORTH OF A NEW ROCKFORD TO HILLSBORO TO BEMIDJI LINE. THE STORMS
SHOULD NOT REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY MORNING IN THE DEVILS
LAKE BASIN AND ACROSS THE ENTIRE AREA MONDAY AFTERNOON AND EVENING.
THE THUNDER THREAT WILL LINGER MONDAY NIGHT INTO TUESDAY MORNING
ACROSS SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA. AT THE
CURRENT TIME THE BULK OF THE STORMS ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS...HOWEVER AN ISOLATED SEVERE STORM CANNOT BE RULED
OUT MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BERG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 1:13 AM CDTSevere Thunderstorm WarningFGFTowner47 min
Apr 18, 2:42 AM CDTSevere Thunderstorm WarningFGFCavalier48 min
Apr 18, 5:17 PM CDTSevere Thunderstorm WarningFGFWalsh46 min
Apr 18, 6:22 PM CDTSevere Thunderstorm WarningFGFNelson53 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.